Michigan, 2017Damaging Wind in Michigan, June 12, 2017
June 12, 2017 · NWS APX · 1 event in 1 county or zone
Another, decaying line of thunderstorms moved off of northern Lake Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another, decaying line of thunderstorms moved off of northern Lake Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 12, 2:05 AM EST, 50 minutes earlier.
Area forecast discussion, Jun 12, 2:05 AM EST, 50 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
305 AM EDT Mon Jun 12 2017
.NEAR TERM...(Today through Tonight)
Issued at 303 AM EDT Mon Jun 12 2017
...Some thunderstorm threat continues...
High Impact Weather Potential: Isolated severe
thunderstorms possible across parts of the area?
Pattern Synopsis/Forecast: Passing wave racing east across Canada is
forcing subtle height falls on northern extent of subtropical ridge
axis laying out across the northern Lakes. Convective outflow
augmented surface trough/cold front making slow southeast progress
across central upper Michigan down into northern Wisconsin, with a
more aggressive push of drier air behind secondary and more defined
cold front dropping southeast into northern Minnesota. Earlier well
organized line of convection to our northwest is slowly falling
apart as it continues to push into our area, simply a product of it
outrunning better instability and forcing.
Much like yesterday, a very challenging convective forecast heading
through today and tonight, with little in the way of larger scale
forcing to tie convective initiation and upscale growth to. Overhead
moisture plume does advance southeast with time, becoming
increasingly focused to central and southern Michigan. Lead surface
trough/cold front also sags south, with that more aggressive push of
drier air behind passage of that secondary cold front later today
and tonight. All the above definitely points to better shower and
thunderstorm potential targeting southern sections of our area
through tonight.
Primary forecast concerns/challenges: Shower and thunderstorm
evolution through tonight. Addressing what looks to be limited
severe weather concerns.
Details: Satellite/radar trends and simple pattern recognition
definitely support high-res guidance progs of a continuing decay to
what is left of overnight showers and storms, resulting in just a
few showers dotting the landscape by sunrise. Definitely a low
confidence forecast with regards to convective trends for the
remainder of the day. Timing of passing surface trough/convective
driven cold pool and focus for deeper moisture to drop south sure
does not bode well to afternoon showers and storms across much of
the area. If anything, simple trends increasingly support best
shower and storm development to take place further south than
earlier guidance advertised, and starting to wonder if any activity
will be found north of M-72 later today. Large scale trigger simply
not there to go anything more than just chancy wording, even across
southern areas. Gonna take some enhanced low level convergence to
get by some lingering capping issues, and that may even be hard to
come by given disorganized surface features.
That same general idea holds for much of tonight, with the
"greatest" focus for wet weather centered across our far southern
areas (and perhaps mostly south of our cwa). Will tailor forecast to
this less aggressive idea, keeping the area north of M-72 dry
through the overnight.
As for severe potential: Conditions not nearly as favorable as those
observed yesterday. Combination of minimal large scale forcing and a
noted decrease in deep layer shear above southward shrinking
instability plume should keep any organized severe threat minimal.
Still, just enough cape and potential for precip loading cores to
keep an isolated severe thunderstorm mention in our latest hazardous
weather products, especially south of M-72 per the latest SPC Day
One convective outlook.
&&
.SHORT TERM...(Tuesday through Wednesday)
Issued at 303 AM EDT Mon Jun 12 2017
...Slightly cooler with small chances for showers/storms...
High Impact Weather Potential...A few thunderstorms possible, mainly
south of M-72 on Tuesday.
Pattern Synopsis/Forecast...Cutoff upper low over Montana Tuesday
morning will lift into central Canada by Wednesday afternoon. This
will result in downstream ridging over the Upper Great Lakes
becoming more amplified over the period, with the ridge axis
crossing northern Michigan by Wednesday afternoon. At the surface,
high pressure over Canada will nose into eastern Upper and Tip of
the Mitt on Tuesday, ushering in some drier, slightly cooler air
behind a weak cold front advancing further downstate. In fact, the
higher theta-e air will pool just south of the APX CWA on Tuesday.
The front will begin to slowly lift back northeast as a warm front
on Wednesday, ushering in a return to slightly better atmospheric
moisture. A few weak vort maxes will ripple around the upper ridge
periphery across northern Michigan on Tuesday and possibly
Wednesday, but overall forcing for some showers and storms looks
rather unorganized and not too impressive.
Primary Forecast Concerns...Chances for showers/storms will be the
main forecast challenge. Drier, cooler air advecting in from the
north as well as subsidence from upper ridge will help to suppress
any convective activity over eastern Upper and Tip of the Mitt
Lower. Instability will be limited to mainly south of M-72, where
MUCAPE will generally be less than 1000 J/kg and weak warm air
advection will result in some weak capping. There will be synoptic
lift from weak passing shortwaves aloft as well as some
frontogenesis over northwest Lower, but it does not look to support
organized, widespread convection. So, it appears the better
moisture, instability, and lift will coincide south of M-72. Will
limit chance PoPs to that area on Tuesday and just slight chance
PoPs across our south and west Tuesday night into Wednesday, though
feel there will be many areas that stay dry. Have pretty much
ignored the NAM as it's been suffering from convective feedback
issues.
&&
.LONG TERM...(Wednesday night through Sunday)
Issued at 303 AM EDT Mon Jun 12 2017
High impact weather potential...Thunderstorms possible at times
through Saturday.
Wednesday night into Thursday a warm front will lift northeast
through the area, placing northern Michigan in the unstable warm
sector within a plume of higher theta-e. This will result in the
best chance of showers and storms over the long term period, but a
cold front sweeping through Thursday evening will suppress rain
chances at least briefly for Thursday night. Broad troughing aloft
associated with the cutoff low over the Hudson Bay region may allow
for some showers and possibly a few storms on Friday over northern
Michigan. A piece of shortwave energy dropping out of western Canada
will be quickly carried into the Upper Great Lakes on Saturday by a
zonal jet stream over the northern states. This, along with a cold
front, will provide a better chance of showers and possible storms
as better moisture comes into play. Drier, cooler air will arrive
behind the front for Sunday, which looks to be the driest day of the
period as high pressure builds in from the west. Temperatures will
continue to run above normal for most of the period, cooling to near
normal by Sunday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 1145 PM EDT Sun Jun 11 2017
A cold front will slowly slide thru Northern Michigan tonight
into Monday...stalling just south of our area by Monday afternoon.
Scattered showers and thunderstorms will impact Northern Lower
Michigan overnight thru Monday along this boundary. Conditions
will generally remain VFR overnight...but will drop to MVFR for
some locations on Monday just behind that boundary. LLWS will
continue to impact TVC and MBL overnight just ahead of the front.
&&
.MARINE...
Issued at 303 AM EDT Mon Jun 12 2017
After a brief round of somewhat gusty southwest winds early
this morning, expect winds to subside substantially through the day
as a weak front settles through the region. These light winds are
expected to continue right through Tuesday.
Band of showers and thunderstorms will continue to rapidly decay,
leaving behind just some scattered activity through tonight, with
the focus expected across central and southern Lake Michigan. No big
severe outbreak expected, but any thunderstorms will be capable of
producing brief periods of gusty winds.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
NEAR TERM...MSB
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...MLR
MARINE...MSB
Hazardous weather outlook, Jun 12, 2:15 AM EST, 40 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
315 AM EDT Mon Jun 12 2017
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-131200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
315 AM EDT Mon Jun 12 2017
This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.
.DAY ONE...Today and tonight.
A few thunderstorms are expected to continue to develop today and
tonight, especially south of M-72 across northern lower Michigan.
An isolated severe thunderstorm is possible this afternoon and
early evening, with gusty winds and large hail the primary
concern.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Additional thunderstorms are possible at various times across
portions of northern Michigan through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required this afternoon and early
evening. Dispatchers...please notify your Emergency Managers
immediately.
&&
For more information visit http://weather.gov/gaylord.
msb
In the hours before
Local storm report, Jun 11, 9:25 PM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1025 PM EDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TSTM WND DMG 5 S MUNUSCONG 46.17N 84.18W
06/11/2017 CHIPPEWA MI PUBLIC
TREES UPROOTED, CAMPER MOVED, AND SOME
DAMAGE TO SHINGLES ON S MAPLE POINT RD IN
PICKFORD. TIME ESTIMATED.
&&Local storm report, Jun 11, 10:13 PM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1113 PM EDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND DMG 7 SSW GOETZVILLE 45.99N 84.17W
06/11/2017 CHIPPEWA MI PUBLIC
LARGE TREE DOWN ON VEHICLE. TIME ESTIMATED.
&&Local storm report, Jun 11, 10:15 PM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1115 PM EDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND DMG BLACK LAKE 45.49N 84.28W
06/11/2017 CHEBOYGAN MI PUBLIC
A COUPLE LARGE TREES DOWN, INCLUDING ONE ON
A VEHICLE. TIME ESTIMATED.
&&Thunderstorm Wind, Leelanau
- When
- June 12, 2:55 AM EST
- Where
- Leelanau County, Maple City
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $13,000
- Reported by
- Emergency Manager
- Coordinates
- 44.850, -85.870
Multiple trees downed, some onto power lines. One grass fire resulted.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 12, 20171 injured · $3.5 million · EF2 · 14 events
- Tornadoes and Hail in Wyoming, June 12, 20171 injured · $597,000 · EF2 · 40 events
- Rip Current in Texas, June 12, 20171 death · 1 event
- Tornadoes and Flash Flood in Wyoming, June 12 to 17, 2017$20,000 · EF2 · 19 events
- Flash Flood and Flooding in Wisconsin, June 12, 2017$518,000 · 1 in hail · 23 events
- Tornadoes and Hail in Nebraska, June 12 to 13, 2017$63,000 · EF1 · 25 events
- Tornado and Hail in Wisconsin, June 12, 2017$232,000 · EF0 · 20 events
- Hail and Damaging Winds in Texas, June 12, 2017$161,000 · 2 in hail · 17 events
- Wildfire in Colorado, June 12, 2017$200,000 · 1 event
- Hail and Damaging Wind in Iowa, June 12, 2017$120,000 · 1 in hail · 3 events
- Flash Flood and Hail in Nebraska, June 12, 2017$51,000 · 2 in hail · 16 events
- Tornado and Hail in Colorado, June 12, 2017EF1 · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712055.